New Mexico, 2012

Drought in New Mexico, April 1 to 30, 2012

April 1 to 30, 2012 · NWS ABQ · 24 events in 24 counties and zones

Continued below normal precipitation led to continued drought conditions across much of the state in April. Much of the southeast plains received less than 25 percent of normal precipitation for the month, as did portions of the southwest mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Continued below normal precipitation led to continued drought conditions across much of the state in April. Much of the southeast plains received less than 25 percent of normal precipitation for the month, as did portions of the southwest mountains. Areas receiving above normal precipitation were confined to northeast New Mexico, the Albuquerque Metro Area and spotty locations in the northern mountains.

Due to the spotty precipitation in April, severe (D2) drought remained across most of northeast, central and southwest New Mexico, with extreme (D3) drought in the east central and southeast plains. Areas of exceptional (D4) drought were also noted near the Texas border as well as the Eddy County border. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 2:19 PM MST, 9 hours 41 minutes earlier.

Area forecast discussion, Mar 31, 2:19 PM MST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT SAT MAR 31 2012

...WIND AND FIRE WEATHER CONCERNS SUNDAY FOLLOWED BY SNOW AND MORE
WIND CONCERNS EARLY IN THE WORK WEEK...

.DISCUSSION...
A RIDGE AXIS ALOFT WILL FINISH CROSSING THE STATE THIS
AFTERNOON...BUT RECORD AND NEAR RECORD HIGH TEMPERATURES WILL
LINGER FROM THE FAR NW HIGHLANDS TO THE LOWER RIO GRANDE VALLEY
AND EASTWARD THROUGH SUNDAY. WINDS ALOFT WILL ALSO STRENGTHEN
SUNDAY AS A POTENT UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO THE
GREAT BASIN FROM THE NORTHWEST. SW SURFACE WINDS WILL GUST AROUND
50 MPH FROM AFTERNOON UNTIL SUNSET FROM THE CHUSKA MOUNTAINS
SOUTHWARD TO THE SOUTHWEST MOUNTAINS...AND FROM THE NE HIGHLANDS
AND SANDIA MOUNTAINS SOUTHWARD TO AROUND CARRIZOZO...RUIDOSO AND
DUNKEN. A WIND ADVISORY IS NOW IN EFFECT FOR THESE AREAS. MODELS
SHOULD GET A BETTER HANDLE ON THE STRENGTH OF THESE WINDS AS THE
SYSTEM MOVES ON SHORE TONIGHT...THEN THE NIGHT SHIFT MAY EXPAND
THE AERIAL COVERAGE OF THE WIND ADVISORY FOR SUNDAY. WINDS WILL
GENERALLY WEAKEN BELOW HAZARDOUS THRESHOLDS WITH SUNSET SUNDAY.
HOWEVER...MODELS DEPICT THE POLAR JET STREAM CROSSING THE SOUTH
CENTRAL MOUNTAINS SUNDAY NIGHT. THERE IS A CHANCE THAT HAZARDOUS
SOUTHWEST AND WEST WINDS COULD LINGER WELL INTO THE NIGHT IN THESE
MOUNTAINS.

MODELS ARE NOW IN GOOD AGREEMENT THAT THE CENTER OF THE UPPER
LEVEL LOW WILL REACH GALLUP SUNDAY NIGHT...THEN TRACK SLOWLY
EASTWARD ACROSS NM IN THE VICINITY OF I-40 MONDAY AND MONDAY
NIGHT. TUESDAY AND TUESDAY NIGHT THE SYSTEM WILL THEN TRACK SLOWLY
NORTHEASTWARD ACROSS NE NM OR THE TX PANHANDLE...DEPENDING ON
WHICH MODEL YOU BELIEVE. EITHER WAY...MUCH OF NORTHERN AND CENTRAL
NM SHOULD RECEIVE BENEFICIAL MOISTURE SUNDAY THROUGH TUESDAY. AT
THIS TIME IT LOOKS LIKE THE FAVORED LOCATION FOR THE HEAVIEST
PRECIPITATION SHOULD BE THE NORTHERN MOUNTAINS AND NORTHEAST
HIGHLANDS. TOTAL SNOW ACCUMULATION BY TUESDAY IN THIS AREA SHOULD
VARY FROM A FEW INCHES AT LOWER ELEVATIONS TO AROUND 15 INCHES
ACROSS THE HIGHER PEAKS AND EAST FACING SLOPES OF THE SANGRES.
ELSEWHERE...PRECIPITATION SHOULD FALL MOSTLY AS RAIN...EXCEPT FOR
A FEW INCHES OF SNOW IN THE WEST CENTRAL...CENTRAL...SOUTHWEST AND
POSSIBLY SOUTH CENTRAL MOUNTAINS. PRECIPITATION WILL TAPER OFF
TUESDAY NIGHT...LINGERING LONGEST FROM THE NORTHERN MOUNTAINS
EASTWARD.

A PACIFIC COLD FRONT WILL CROSS NM FROM THE WEST SUNDAY AND
MONDAY. ALSO ON MONDAY...A STRONG BACK DOOR COLD FRONT WILL DIVE
SOUTHWARD THROUGH THE NE AND INTO THE EAST CENTRAL PLAINS.  HIGH
TEMPERATURES WILL DROP A STARTLING 20 TO 35 DEGREES IN CENTRAL AND
EASTERN NM MONDAY COMPARED TO SUNDAY...AND FROM 10 TO 15 DEGREES
FARTHER WEST. THE BACK DOOR COLD FRONT COULD PRODUCE WIND GUSTS
OVER 55 MPH ACROSS THE NORTHEAST PLAINS ON MONDAY.

WILL ISSUE AN SPS BY 4 PM TO HIGHLIGHT THE BIG WEATHER CHANGES ON
THE WAY.

A MODEST RIDGE OF HIGH PRESSURE WILL CROSS DURING THE MIDDLE OF
THE COMING WORK WEEK WITH WARMER TEMPERATURES AND LIGHTER WINDS.
HOWEVER...WINDY CONDITIONS WILL AGAIN BE POSSIBLE DURING THE
LATTER HALF OF THE WEEK AS AN UPPER LEVEL TROUGH CROSSES THE
NORTHERN AND CENTRAL ROCKIES AND STEERS THE POLAR JET STREAM BACK
OVER THE STATE.

44

&&

.AVIATION...
VFR WITH LOCALIZED BREEZY WINDS AND THIN HIGH CLOUDS WILL CONTINUE
ALL AREAS THRU 16Z SUNDAY. SW WINDS WILL INCREASE AFTER 16Z SUNDAY
ACROSS WESTERN NM AND OVER THE E PLAINS THEN SPREAD INTO THE REST OF
THE AREA AFTER 19Z. MODELS CONTINUE TO SLOW THE UPPER LEVEL STORM
SYSTEM INTO SUNDAY SO WINDS WILL NOT BE AS STRONG AS PREVIOUSLY
ANTICIPATED. AWW CRITERIA WINDS ARE LIKELY DURING THE MID TO LATE
AFTERNOON HOURS AT KABQ. SOME BLDU WILL ALSO IMPACT AREAS FROM THE
GILA REGION EAST ACROSS THE LOWER RIO GRANDE VALLEY INTO THE CENTRAL
HIGHLANDS AND PLAINS AFTER 19Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. GUYER

&&

.FIRE WEATHER...

...CRITICAL TO EXTREME FIRE WEATHER CONDITIONS SUNDAY...

A WELL DEFINED DEEP UPPER LEVEL LOW CENTER MOVING ONSHORE NEAR THE
OREGON/CALIFORNIA COASTLINE WILL SLIDE SE ACROSS THE GREAT BASIN
TONIGHT INTO SUNDAY. A LARGE DRY SLOT TO THE SE OF THIS WAVE WILL
SLIDE ACROSS NM SUNDAY AFTERNOON. DEEP MIXING AND A STRONG SURFACE
PRESSURE GRADIENT ACROSS THE STATE WILL TAP STRONG MID LEVEL WINDS
AND CREATE WIDESPREAD CRITICAL FIRE WX CONDITIONS SUNDAY AFTERNOON
INTO SUNDAY EVENING. AN EXTREME AREA WILL ALSO OCCUR TO THE LEE OF
THE SANDIA/MANZANO MTS WHERE THE BEST LAPSE RATES AND INSTABILITY
ARE EXPECTED. 12Z GUIDANCE CONTINUES TO TREND THIS WEATHER SYSTEM
SLOWER...FARTHER SOUTH...AND WITH BETTER MOISTURE. WILL UPDATE RED
FLAG WARNING TODAY TO PULL AWAY NMZ102 AND NMZ109 AT 02Z MONDAY AND
SHORTEN THE REMAINDER OF THE AREA TO 05Z MONDAY.

THE POTENTIAL FOR WETTING RAIN AND SNOW ACCUMULATIONS IS INCREASING
FOR THE AREA AS WELL. MODEL PRECIP AMOUNTS ARE QUITE ROBUST FOR THE
SANGRE DE CRISTO MTS AND THE NE PLAINS WHERE A PERIOD OF STRONG EAST
UPSLOPE FLOW DEVELOPS BEHIND A STRONG BACK DOOR COLD FRONT ENTERING
THE AREA MONDAY MORNING. RECOVERIES WILL RANGE FROM VERY GOOD ACROSS
WESTERN NM BY MONDAY MORNING BEHIND THE FRONT TO POOR AND FAIR OVER
THE EASTERN PLAINS AHEAD OF THE FRONT. MODEL DEWPOINT VALUES QUICKLY
MOISTEN MONDAY AFTERNOON AS STRONG DYNAMICS AND PRECIP DEVELOPMENT
TAKE SHAPE. ENOUGH INSTABILITY WILL BE PRESENT UNDER THE UPPER LOW
FOR A FEW STORMS TO THROW IN THE MIX. MODEL VENT RATES ARE STILL
VERY GOOD TO EXCELLENT BUT WILL LIKELY LOWER INTO THE FAIR CATEGORY
FOR NORTHERN NM MONDAY...THEN ALL AREAS BEHIND THE LOW BY TUESDAY.

THE BULK OF MODEL GUIDANCE WITH SUPPORT FROM ENSEMBLES SLOWLY EJECT
THE UPPER WAVE INTO THE PLAINS STATES EARLY WEDNESDAY. INTERESTINGLY
ZONAL FLOW VERY QUICKLY RECOVERS ACROSS MOST THE STATE WEDNESDAY
WITH A DECENT GRADIENT IN PLACE FOR SOME MORE GUSTY WINDS. A LEE
TROUGH THEN STRENGTHENS ONCE AGAIN OVER THE PLAINS AS ANOTHER DEEP
UPPER WAVE SLIDES INTO THE GREAT BASIN. MODELS CURRENTLY DEPICT
ANOTHER POTENT AND LONGER LIVED DRY SLOT WITH THIS SYSTEM THUS
POTENTIALLY INCREASING THE FIRE WX THREAT FOR THURSDAY AND FRIDAY.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  40  71  35  58 /   0   0  30  30
DULCE...........................  29  71  28  52 /   0   5  40  50
CUBA............................  35  76  32  49 /   0   0  20  50
GALLUP..........................  34  67  28  52 /   0   0  20  30
EL MORRO........................  33  66  24  48 /   0   0  20  30
GRANTS..........................  31  74  27  51 /   0   0  10  30
QUEMADO.........................  40  68  29  50 /   0   0  10  20
GLENWOOD........................  39  72  30  62 /   0   0   0   5
CHAMA...........................  36  66  30  47 /   0  10  40  70
LOS ALAMOS......................  47  72  39  48 /   0   0  10  50
PECOS...........................  44  73  37  47 /   0   0   5  60
CERRO/QUESTA....................  36  73  32  47 /   0   0  20  50
RED RIVER.......................  38  63  31  38 /   0   0  20  60
ANGEL FIRE......................  35  66  30  40 /   0   0  10  70
TAOS............................  32  74  32  50 /   0   0  10  50
MORA............................  41  75  35  45 /   0   0   5  60
ESPANOLA........................  34  80  32  55 /   0   0   5  40
SANTA FE........................  45  71  37  47 /   0   0   5  50
SANTA FE AIRPORT................  39  75  35  50 /   0   0   5  40
ALBUQUERQUE FOOTHILLS...........  52  77  46  53 /   0   0   5  40
ALBUQUERQUE HEIGHTS.............  47  77  44  54 /   0   0   5  40
ALBUQUERQUE VALLEY..............  46  81  41  56 /   0   0   5  40
ALBUQUERQUE WEST MESA...........  43  81  41  56 /   0   0   5  30
LOS LUNAS.......................  41  81  39  58 /   0   0   5  30
RIO RANCHO......................  44  79  42  56 /   0   0   5  30
SOCORRO.........................  45  85  41  60 /   0   0   0  10
SANDIA PARK/CEDAR CREST.........  40  76  35  49 /   0   0   5  50
TIJERAS.........................  42  79  38  53 /   0   0   0  50
MORIARTY/ESTANCIA...............  41  75  35  49 /   0   0   0  40
CLINES CORNERS..................  42  75  35  46 /   0   0   0  50
GRAN QUIVIRA....................  45  75  37  53 /   0   0   0  30
CARRIZOZO.......................  39  78  36  57 /   0   0   0   5
RUIDOSO.........................  45  70  34  50 /   0   0   0  10
CAPULIN.........................  47  80  43  49 /   0   0   0  50
RATON...........................  41  87  41  51 /   0   0   0  50
SPRINGER........................  39  85  38  52 /   0   0   0  40
LAS VEGAS.......................  43  78  37  49 /   0   0   0  50
CLAYTON.........................  51  87  44  59 /   0   0   0  20
ROY.............................  46  83  42  54 /   0   0   0  30
CONCHAS.........................  46  87  44  61 /   0   0   0  30
SANTA ROSA......................  52  85  44  59 /   0   0   0  30
TUCUMCARI.......................  48  92  47  63 /   0   0   0  20
CLOVIS..........................  49  86  45  64 /   0   0   0  10
PORTALES........................  47  87  46  65 /   0   0   0  10
FORT SUMNER.....................  49  93  44  63 /   0   0   0  20
ROSWELL.........................  48  93  49  69 /   0   0   0   0
PICACHO.........................  48  86  43  62 /   0   0   0   5
ELK.............................  46  79  40  58 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 11 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ103-104-106>108.

WIND ADVISORY FROM NOON TO 8 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ502-505-506-508-521>526-529-533-539-540.

RED FLAG WARNING FROM 9 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ101-102-105-109.

&&

44/GUYER
Hazardous weather outlook, Mar 31, 4:16 AM MST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 AM MDT SAT MAR 31 2012

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
516 AM MDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED TO DEVELOP OVER MOST OF NORTHERN AND
CENTRAL NEW MEXICO DURING THE DAY SUNDAY...AND WILL LIKELY STRETCH
ACROSS THE SOUTHERN HIGH TERRAIN INTO SUNDAY NIGHT. OCCASIONAL
GUSTS MEETING OR EXCEEDING 50 MPH WILL BE POSSIBLE.

A RED FLAG WARNING IS IN EFFECT SUNDAY MORNING THROUGH SUNDAY
EVENING FOR NORTHERN AND CENTRAL NEW MEXICO WHERE LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE CRITICAL TO EXTREME FIRE
WEATHER CONDITIONS.

SOME HIGH TERRAIN SNOW IS EXPECTED OVER THE NORTHERN MOUNTAINS OF
NEW MEXICO SUNDAY NIGHT THROUGH EARLY TUESDAY. A FEW INCHES OF
ACCUMULATION WILL BE POSSIBLE...AND COULD IMPACT TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

52

Event by event

24 drought. Local standard time, as filed.

Drought, Southwest Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Francisco River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Other Federal Agency

Drought, Lower Rio Grande Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375439, 375465, 375466, 375467, 375468, 375469, 375471, 375472, 375473, 375474, 375475, 375476, 375477, 375478, 375479, 375480, 375481, 375482, 375483, 375484, 375485, 375486, 375487, 375853.